Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 8, 2016, 2:10 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 2:10 PM MDT (20:10 UTC)
- Expired
- Aug 8, 2016, 3:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hot Springs County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 92 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS55 KRIW 082010
SVRRIW
WYC017-043-082100-
/O.NEW.KRIW.SV.W.0038.160808T2010Z-160808T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
210 PM MDT MON AUG 8 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHAKIE COUNTY IN CENTRAL WYOMING...
CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...
* UNTIL 300 PM MDT
* AT 209 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
WINCHESTER...OR 19 MILES NORTHWEST OF THERMOPOLIS...MOVING EAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KIRBY AROUND 225 PM MDT.
WINCHESTER AROUND 230 PM MDT.
WYOMING BOYS SCHOOL AROUND 240 PM MDT.
WORLAND AND WORLAND MUNICIPAL AIRPORT AROUND 250 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4376 10844 4397 10850 4416 10782 4369 10779
TIME...MOT...LOC 2009Z 261DEG 30KT 4390 10838
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
132 follow-up statements
572
WWUS55 KRIW 082030
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT MON AUG 8 2016
WYC017-043-082100-
/O.CON.KRIW.SV.W.0038.000000T0000Z-160808T2100Z/
WASHAKIE-HOT SPRINGS-
230 PM MDT MON AUG 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHWESTERN WASHAKIE AND CENTRAL HOT SPRINGS COUNTIES...
AT 230 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINCHESTER...OR 13 MILES SOUTHWEST OF WORLAND...MOVING EAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
WYOMING BOYS SCHOOL AROUND 250 PM MDT.
WORLAND MUNICIPAL AIRPORT AROUND 255 PM MDT.
WORLAND AROUND 300 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4376 10844 4397 10850 4416 10782 4369 10779
TIME...MOT...LOC 2030Z 263DEG 25KT 4391 10820
HAIL...1.00IN
WIND...60MPH
$$
13111
WWUS55 KRIW 082057
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT MON AUG 8 2016
WYC017-043-082106-
/O.EXP.KRIW.SV.W.0038.000000T0000Z-160808T2100Z/
WASHAKIE-HOT SPRINGS-
257 PM MDT MON AUG 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHAKIE AND
CENTRAL HOT SPRINGS COUNTIES WILL EXPIRE AT 300 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER DIME
SIZE HAIL AND GUSTY WINDS OVER 40 MPH ARE STILL EXPECTED WITH THIS
THUNDERSTORM. THIS STORM MAY INTENSIFY AGAIN SO STAY TUNED FOR
POSSIBLE FUTURE WARNINGS ON THIS STORM.
LAT...LON 4376 10844 4397 10850 4416 10782 4369 10779
TIME...MOT...LOC 2052Z 261DEG 30KT 4391 10820
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:23 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 11:23 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1123 AM MDT MON AUG 8 2016 .SHORT TERM...Today Through Wednesday Night Updated to add Natrona and the rest of Sweetwater County into the Red Flag Warnings. RH looks quite low after 1-2 pm and winds should be enough to verify plus haines are running 5-6. Possibly even a late day thunderstorm to add to the mix in Natrona. Imagery shows a similar set-up to that of the last couple of days with a broad ridge over the central CONUS, a broad trof to the east and a sharp/strong/deep trof to the west and centered over WA. The central portion of the high is located over TX and northern MX. The surface shows continued high pressure over the central CONUS and low pressure across the west/southwest...some heat induced/reinforced over the desert SW. this weakening monsoonal set-up has allowed better moisture to stream up over the southern/central Rockies and through eastern WY and MT. Today, vigorous drying begins across the CWA while surface winds turn out of the southwest within these drying lower levels as a weak front pushes into eastern WY...then with building low pressure across eastern WY on Tuesday. RH values look to drop significantly both days, ranging from the single digits to around 20 percent for most of the FA. This together with southwesterly surface flow gusting between 20 and 30 mph at times in the afternoon across portions of southwestern and central WY today and over nearly the entire CWA Tuesday may produce Red Flag conditions in the afternoons...buoyed by some possible isolated, mostly dry, thunderstorms east of the Divide on Monday. There will be slight chances for a morning shower across the northwest Tuesday...north during the afternoon. A Red Flag warning is in place for far southwest WY and a portion of central WY today. A Fire Weather Watch has been issued for all of the FA on Tuesday. Wednesday, dry, but not quite as dry as Tuesday, with a weaker pressure grad and slightly less instability decreasing surface wind flow. Best chances for another day of Red Flag conditions will occur across portions of south central to central WY. However, even then it would be for very marginal critical conditions. Only a couple of isolated showers/storms possible over the northern mountains. .LONG TERM...Thursday Through Monday At the surface, a quasi-stationary cold front should be along and east of the Divide Thursday through Saturday. In the upper levels, models show a shortwave trough pushing east across ID into western WY Thursday, and then across the entire area Thursday night. This shortwave trough interacting with a surface front and additional overall moisture should result isolated to scattered convection across much of the forecast area. Due to the wind shear especially east of the Divide, some thunderstorms could be on the strong side. In wake of this shortwave trough, northwest flow is expected Friday and Saturday. Enough moisture and instability for some convection along and east of the Divide Friday becoming more isolated on Saturday with less moisture to work with, and increasing heights aloft. Except for thunderstorms especially on Thursday, fire weather concerns Thur-Sat should be minimal day as winds outside of thunderstorms are projected to be light. On Sunday, medium range models show ridging over the area with a trough pushing into the Pacific Northwest. This should result in drier, warmer and potentially breezy southwest winds developing. Models then have significant differences with the ECMWF pushing a part of the trough across the area, while the GFS lifts the trough northward with little impact, except for perhaps fire weather concerns. && .AVIATION.../18Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Generally dry conditions anticipated at area terminals through the forecast period. However, isolated showers and thunderstorms will be possible over the mountains, with showers causing periodic mountain obscurations. Otherwise, generally VFR conditions are anticipated across the area, with some gusty wind possible this afternoon. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Isolated showers and thunderstorms will be possible this afternoon, impacting the area through around 01z-03z this evening. Gusty wind may accompany any storm activity today, with some erratic winds possible at terminals. VFR conditions then widespread after 03z, with some lingering showers over the northern and central mountains. Periods of mountain obscurations will be possible with storm activity today. Even outside of storm activity, gusty wind will develop this afternoon and continue through the same time period of 01z-03z this evening. && .FIRE WEATHER... ...Red Flag Warning for portions of southwestern and central Wyoming Today... ...Fire Weather Watch for most of the western two thirds of Wyoming Tuesday... Fire danger elevated across the forecast area today with Red Flag conditions across small portions of southwest and central Wyoming. RH values begin to drop back into the lower teens (percent) for much for much of the lower elevations today, with only mid 20s in the mountain zones. At the same time, winds will begin to increase out of the southwest across most of the area west of the Divide and into portions of central WY. Tuesday will be slightly drier overall across the entire forecast area while the surface environment becomes more favorable for producing more widespread and gustier winds. As all of the forecast area has critically dry fuels to work with, a Fire Weather Watch has been issued for most of the western two thirds of WY. While Wednesday will be nearly as dry as Tuesday, the surface pressure gradient will generally weaken across WY keeping winds below Red Flag criteria for the most part. One area to watch may be over portions of south and south central WY. && .RIW Watches/Warnings/Advisories... Red Flag Warning until 8 PM MDT this evening for WYZ277-279-289. Fire Weather Watch from Tuesday afternoon through Tuesday evening for WYZ140-275>283-285>289-300-414>416. Red Flag Warning until 8 PM MDT this evening for WYZ280-300. && SHORT TERM...Braun/PS LONG TERM...WM AVIATION...Branham FIRE WEATHER...Braun
Hazardous weather outlook, Aug 8, 3:20 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 320 AM MDT MON AUG 8 2016 WYZ001>020-022>030-091200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 320 AM MDT MON AUG 8 2016 ...RED FLAG WARNING FOR PORTIONS OF SOUTHWEST AND CENTRAL WYOMING THIS AFTERNOON AND EARLY EVENING... ...FIRE WEATHER WATCH FOR MOST OF THE WESTERN TWO THIRDS OF WYOMING TUESDAY AFTERNOON AND EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT VERY DRY...WARM AND BREEZY CONDITIONS ACROSS SOUTHWEST AND CENTRAL WYOMING...RESULTING IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. ISOLATED LATE DAY THUNDERSTORMS OVER PORTIONS OF CENTRAL WYOMING...SOME STRONG WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS CONTINUE ACROSS MOST OF WYOMING...RESULTING IN ELEVATED TO POSSIBLE CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS NORTH ON WEDNESDAY. THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH. THANK YOU. 21
In the hours before
Local storm report, Aug 8, 12:50 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1250 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HAIL COLTER BAY VILLAGE 43.90N 110.64W
08/07/2016 E1.00 INCH TETON WY PUBLIC
&&
PSSpecial weather statement, Aug 8, 1:53 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 153 PM MDT MON AUG 8 2016 WYZ004>006-082030- SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-NORTH BIG HORN BASIN- 153 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE...NORTH CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN COUNTIES UNTIL 230 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GOOSEBERRY CREEK...OR 23 MILES SOUTHEAST OF MEETEETSE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN WASHAKIE...NORTH CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: BADLANDS OVERLOOK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4380 10851 4403 10862 4426 10819 4383 10795 TIME...MOT...LOC 1952Z 247DEG 28KT 4395 10848 13
Special weather statement, Aug 8, 1:59 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 159 PM MDT MON AUG 8 2016 WYZ020-082030- NATRONA COUNTY LOWER ELEVATIONS- 159 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL 230 PM MDT... AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TEAPOT ROCK...OR 28 MILES NORTH OF CASPER...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN NATRONA COUNTY. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 210 AND 219. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4313 10632 4329 10642 4347 10608 4315 10607 TIME...MOT...LOC 1959Z 247DEG 28KT 4324 10628 13
Special weather statement, Aug 8, 2:04 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT MON AUG 8 2016
WYZ030-082045-
EAST SWEETWATER COUNTY-
204 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
245 PM MDT...
AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAMSUTTER...MOVING EAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CRESTON JUNCTION AROUND 215 PM MDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 175 AND 198.
LAT...LON 4177 10800 4200 10756 4189 10750 4166 10751
4166 10793 4164 10793
TIME...MOT...LOC 2003Z 250DEG 27KT 4168 10784
13The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:52 PM MDT | Red Flag Warning | RIW | Fremont, Lincoln, Natrona, Sweetwater, Uinta | 23 hr |
| Aug 7, 9:28 PM MDT | Fire Weather Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 6 more | 24 hr |
| Aug 7, 11:58 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Aug 8, 1:53 PM MDT | Special Weather Statement | RIW | Hot Springs | 37 min |
| Aug 8, 1:59 PM MDT | Special Weather Statement | RIW | Natrona | 31 min |
| Aug 8, 2:04 PM MDT | Special Weather Statement | RIW | 41 min | |
| Aug 8, 3:05 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
| Aug 8, 3:35 PM MDT | Special Weather Statement | RIW | Washakie | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.